What You Should Know About NSAIDs
- Volume 18 - Issue 3 - March 2005
- 6385 reads
- 0 comments
The potential side effects of nonsteroidal antiinflammatory drugs (NSAIDs), including COX-2 inhibitors, have been well documented recently. The highly publicized Public Health Advisory from the Food and Drug Administration on celecoxib (Celebrex) and rofecoxib (Vioxx) has increased the discussion about the safety of such agents. What types of side effects should one be wary of with NSAIDs and COX-2 inhibitors, and what screening precautions can one take?
Nicholas Grumbine, DPM, has seen gastrointestinal (GI) difficulties and bleeding in patients taking NSAIDs, particularly if they are taking other medications as well. Dr. Grumbine, a Diplomate of the American Board of Podiatric Surgery, treats many cases of reflex sympathetic dystrophy and says 25 to 40 percent of those patients have had adverse GI side effects on NSAIDs. Overall, Dr. Grumbine has also seen intestinal bleeding in less than 5 percent of patients who take NSAIDs and other medications.
A recent study in Clinical Gastroenterology and Hepatology echoes the concerns about GI side effects. Researchers tested 41 patients with various arthridities, 21 percent of whom were taking NSAIDs every day for more than three months. Seventy-one percent of NSAID users experienced small bowel injury compared to 10 percent of the control subjects, according to the study. The study authors noted that 10 NSAID users had mild injuries while five NSAID users experienced erosions or large ulcers.
Study authors note that endoscopically evident small-intestinal mucosal injury is “very common” in chronic users of NSAIDs. They also note that none of the patients experienced any problems with the diagnostic capsule endoscopy procedure. Erwin Juda, DPM, says one may use endoscopes to screen for potential GI problems but says this is not feasible for every patient.
To screen for patients who may experience GI side effects on NSAIDs, Drs. Grumbine and Juda emphasize the importance of a thorough patient history. Dr. Grumbine says one should ascertain if the patient has had any bleeding problems, dark stool, abdominal cramps and anemia. Dr. Juda says one should document if patients have any history of ulcers and GI problems, and ask them if they are already taking NSAIDs.
Taking multiple NSAIDs may be particularly problematic, according to Dr. Grumbine. He recalls a moderately obese patient who had severe degenerative joint disease and had undergone a triple arthrodesis. Dr. Grumbine says he had problems controlling the patient’s post-op bleeding after prescribing aspirin. Unfortunately, the woman did not tell him that she was already taking Motrin and a stronger Mexican aspirin. Her hemoglobin dropped from 14 to 8 in two days and Dr. Grumbine says he had to transfuse three units of blood.
“People sometimes take herbs and don’t tell you, and adverse effects can accumulate with the NSAIDs or COX-2 inhibitors,” points out Dr. Grumbine.
As this issue went to press, the FDA’s Arthritis Advisory Committee and the Drug Safety and Risk Management Advisory Committee were scheduled to have a public meeting to discuss concerns over NSAIDs.
When Mental Illness Affects Care For Diabetes Patients
By Brian McCurdy, Associate Editor
Ensuring the compliance of patients with diabetes is often challenging. When diabetes is coupled with a mental disorder, one must take special precautions to avoid complications and facilitate the best possible clinical outcome.